Visual Hallucinations Related to Angiotensin-Converting Enzyme Inhibitor Use: Case Reports and Review
Article first published online: 25 JAN 2013
©2013 Wiley Periodicals, Inc.
The Journal of Clinical Hypertension
Volume 15, Issue 4, pages 230–233, April 2013
How to Cite
J Clin Hypertens (Greenwich).2013;00:00–00. © 2012 Wiley Periodicals, Inc.
- Issue published online: 3 APR 2013
- Article first published online: 25 JAN 2013
- Manuscript Accepted: 29 NOV 2012
- Manuscript Revised: 21 NOV 2012
- Manuscript Received: 17 OCT 2012
Four patients experienced visual hallucinations that appear to have been precipitated by lisinopril. Other cases of visual hallucinations have been reported with other angiotensin-converting enzyme (ACE) inhibitors. Older patients, particularly those with a history of either dementia or mild cognitive impairment, may be at higher risk. Hallucinations resolved within 1 to 30 days after cessation of ACE inhibitors. Development of visual hallucinations after initiation of ACE inhibitors should prompt discontinuation of therapy. Visual hallucinations have been reported in one case involving an ARB. Visual hallucinations have not been associated with direct renin inhibitors. Consideration should be given to use of alternative, unrelated antihypertensive drug classes.